Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 96, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 2001, 12:46 AM CDT for Lyon County, Iowa; Nobles County, Rock County, Minnesota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 10, 2001, 12:46 AM CDT (05:46 UTC)
- Expired
- Jun 10, 2001, 1:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Lyon County, IA, Nobles County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 43 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 1:10 AM CDT | Thunderstorm Wind 61 E | Luverne, MN | Thunderstorm winds blew a large tree onto a small building, destroying the building. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 10:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
818 WUUS53 KFSD 100547 SVRFSD IAC119-167-MNC105-133-100630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1246 AM CDT SUN JUN 10 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN NORTHWEST IOWA SIOUX COUNTY IN NORTHWEST IOWA WESTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA ROCK COUNTY IN SOUTHWEST MINNESOTA * UNTIL 130 AM CDT * AT 1246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES WEST OF JASPER TO 34 MILES WEST OF ROCK VALLEY...OR FROM 18 MILES SOUTHWEST OF PIPESTONE TO 10 MILES WEST OF BERESFORD...MOVING EAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BEAVER CREEK...HARDWICK...HILLS AROUND 100 AM CDT LESTER...LUVERNE AROUND 105 AM CDT ALVORD...ROCK VALLEY AROUND 115 AM CDT DOON...ROCK RAPIDS...ELLSWORTH AROUND 120 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4385 9644 4305 9643 4303 9592 4383 9581
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:20 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jun 9, 9:20 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT SAT JUN 9 2001 LINE OF THUNDERSTORMS NOW FILLING IN FM CNTRL DKTS TO CNTRL NE AND NOW LOOKS LIKE MOST OF CWA WILL HAVE TSTMS LKLY MOVG EWD OVR CWA AFTER MIDN. EARLIER UPDATED WITH NEW WATCH TO UP POPS TO AT LEAST SCT OVR CWA...BUT WILL MONITOR FOR ANOTHER UPDATE TO UNQUALIFIED POPS. OTRW PREV FCST IN THE BALLPARK. BIG QUESTION IS HOW MUCH OF THE TSTMS WILL REMAIN SVR AFT MIDN...AND WILL KEEP THE MENTION OF SVR MOST SD CWA EXCPT FAR SE...BUT WDLY SCT SVR FURTHER E NOT OUT OF QUESTION AS SHORT WAVE INTERACTS WITH LOW LVL JET AND INSTABILITY. .FSD...NONE RYRHOLM
In the hours before
Special weather statement, Jun 10, 12:35 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1235 AM CDT SUN JUN 10 2001 ...SEVERE THUNDERSTORM WATCH NUMBER CANCELLED FOR PARTS OF SOUTH CENTRAL EASTERN SOUTH DAKOTA... SEVERE THUNDERSTORM WATCH NUMBER 387 HAS BEEN CANCELLED FOR PARTS OF SOUTH CENTRAL AND EASTERN SOUTH DAKOTA. HOWEVER SEVERE THUNDERSTORM WATCH NUMBER 390 REMAINS IN EFFECT FOR EXTREME SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOSWA UNTIL 4 AM CDT. WB
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 12:46 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 44 min |
| Jun 10, 1:29 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 46 min |
| Jun 10, 1:33 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 27 min |
| Jun 10, 1:52 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 23 min |
| Jun 10, 1:57 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 33 min |
| Jun 10, 2:13 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 32 min |
| Jun 10, 2:28 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 32 min |
| Jun 10, 12:38 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone | 37 min |
| Jun 10, 12:54 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 36 min |
| Jun 10, 1:06 AM CDT | Severe Thunderstorm Warning | FSD | Murray | 24 min |
| Jun 10, 1:22 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 38 min |
| Jun 10, 1:28 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 17 min |
| Jun 10, 1:29 AM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2001Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.